MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP PROCORE HIGH DEFINITION ULTRASOUND BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP PROCORE HIGH DEFINITION ULTRASOUND BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G55738
Medical Device Problem Codes Bent (1059); Kinked (1339)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510 (k) number: k142688.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As per cc form: first needle: they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it was difficult to re-introduce it for doing a second passage in the lesion.The incident happened during the second puncture, they could not pull on the mandril during sampling, there was a big resistance to pull it out.When pulling on the distal end of the madril, the tip broke (knob).The sampling was stopped and the biopsy needle was retrieved.Second needle: they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it got blocked making it impossible to re-introduce it for a second passage in the lesion.Stylet stayed blocked in the needle and was impossible to remove.No incident for the patient.As per source doc: medical device: high definition ultrasound biopsy needle echotip procore hd echo-hd-25-c ref.G55738 lot c1216748 (expiry 2020-11-13), marketed by your company was the subject of 2 incident reports in our establishment on (b)(6) 2017 by the department of digestive endoscopies: "the incident happened during a puncture.The 1st pass was without difficulty and the sampling was done in good conditions.It was during the 2nd puncture that the incident occurred: it was not possible to pull on the mandrel during the sampling.There was great resistance to pull him out.It is therefore by pulling on the distal end of the mandrel that the tip broke (button).The sample was stopped and the biopsy was recovered." the other incident is identical, still in the second pass, but this time the chuck was stuck in the device.The devices are at your disposal, knowing that the cleaning-disinfection for the device with the chuck locked is incomplete, the irrigation of the needle is not possible.
 
Additional Manufacturer Narrative
510 (k) number: k142688.(b)(4).Exemption number: e2016031 (b)(4).Lab evaluation: 1 x echo-hd-25-c from lot number c1216748 was returned to (b)(4) for evaluation.This pr is in relation to the second needle.An additional pr has been raised for the first needle.Upon evaluation of the returned device the following was noted; the device was returned in a plastic bag.The stylet was partially out on return.There was no needle exposure, no syringe was returned.There is visible damage on the sheath.When the needle is advance you cannot view the distal end of the needle as the outer layer of the sheath has snapped and separated leaving the coiled wire exposed, thus elongated the length of the outer sheath.There is crumpling present at the handle just below the cannula.The device was taken apart during the lab.The stylet was taken out and was re-inserted to the crumpled part of the device it was unable to pass through the crumpling.The distal end of the needle was intact no damage present.There was no damage noted to the luer.The customer complaint is considered to be confirmed based on lab findings; the needle was crumpled in the handle.Root cause: a definitive root cause for the customer complaint could not be determined, however the device may have been placed under extreme pressure which caused the sheath damage and led to the crumpling in the handle.Prior to distribution, all echo devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at (b)(4).A review of the manufacturing records did not reveal any discrepancies that would have contributed to the complaint.There is no evidence to suggest that this issue affects the entire lot # c1216748; upon review of complaints this failure mode has not occurred previously with this lot # c1216748.The notes section of the instructions for use ifu0077-4 that accompanies this device instructs the user to inspect the device prior to use for any damage: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".The tip of the needle and stylet are sharp and could cause injury to the patient or user if not used with caution.On review of the information provided, there is no viable evidence to suggest that the user did not follow the instructions for use.From the information provided: the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
As per cc form: first needle they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it was difficult to re-introduce it for doing a second passage in the lesion.The incident happened during the second puncture, they could not pull on the mandril during sampling, there was a big resistance to pull it out.When pulling on the distal end of the madril, the tip broke (knob).The sampling was stopped and the biopsy needle was retrieved.Second needle they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it got blocked making it impossible to re-introduce it for a second passage in the lesion.Stylet stayed blocked in the needle and was impossible to remove.No incident for the patient.As per source doc: medical device: high definition ultrasound biopsy needle echotip procore hd echo-hd-25-c ref.G55738 lot c1216748 (expiry 2020-11-13), marketed by your company was the subject of 2 incident reports in our establishment on (b)(6) 2017 by the department of digestive endoscopies: "the incident happened during a puncture.The 1st pass was without difficulty and the sampling was done in good conditions.It was during the 2nd puncture that the incident occurred: it was not possible to pull on the mandrel during the sampling.There was great resistance to pull him out.It is therefore by pulling on the distal end of the mandrel that the tip broke (button).The sample was stopped and the biopsy was recovered." the other incident is identical, still in the second pass, but this time the chuck was stuck in the device.The devices are at your disposal, knowing that the cleaning-disinfection for the device with the chuck locked is incomplete, the irrigation of the needle is not possible.
 
Event or Problem Description
This follow up report is to confirm that the device related to this complaint is echo-hd-3-20-c, not echo-hd-25-c as previously reported.As per cc form: first needle they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it was difficult to re-introduce it for doing a second passage in the lesion.The incident happened during the second puncture, they could not pull on the mandril during sampling, there was a big resistance to pull it out.When pulling on the distal end of the madril, the tip broke (knob).The sampling was stopped and the biopsy needle was retrieved.Second needle they opened the package and checked the needle, they introduced the needle throughout the operating channel without problem and they started a puncture with the needle 25 procore.They did a passage in the lesion.They put material into the pot and flushed the needle and when they tried to reposition the mandril in the sheath, it got blocked making it impossible to re-introduce it for a second passage in the lesion.Stylet stayed blocked in the needle and was impossible to remove.No incident for the patient.As per source doc: medical device: high definition ultrasound biopsy needle echotip procore hd echo-hd-25-c ref.G55738 lot c1216748 (expiry 2020-11-13), marketed by your company was the subject of 2 incident reports in our establishment on (b)(6) 2017 by the department of digestive endoscopies: "the incident happened during a puncture.The 1st pass was without difficulty and the sampling was done in good conditions.It was during the 2nd puncture that the incident occurred: it was not possible to pull on the mandrel during the sampling.There was great resistance to pull him out.It is therefore by pulling on the distal end of the mandrel that the tip broke (button).The sample was stopped and the biopsy was recovered." the other incident is identical, still in the second pass, but this time the chuck was stuck in the device.The devices are at your disposal, knowing that the cleaning-disinfection for the device with the chuck locked is incomplete, the irrigation of the needle is not possible.
 
Additional Manufacturer Narrative
510 (k) number: k142688.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining (b)(4).Importer site establishment registration number: (b)(4).Device evaluation: the echo-hd-3-20-c device of lot number c1421361 involved in this complaint was returned for evaluation, without the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.The device related to this occurrence underwent decontamination and laboratory evaluation under rpn echo-hd-25-c, as initially stated by originator.Therefore this file was re opened and updated under rpn echo-hd-3-20-c and lot number c1421361.On evaluation of the returned device, the device was returned in a plastic bag.The stylet was partially out on return.There was no needle exposure, no syringe was returned.There is visible damage on the sheath.When the needle is advance you cannot view the distal end of the needle as the outer layer of the sheath has snapped and separated leaving the coiled wire exposed, thus elongated the length of the outer sheath.There is crumpling present at the handle just below the cannula.The device was taken apart during the lab.The stylet was taken out and was re-inserted to the crumpled part of the device it was unable to pass through the crumpling.The distal end of the needle was intact no damage present.There was no damage noted to the luer the customer complaint is considered to be confirmed based on lab findings; the needle was crumpled in the handle.Root cause: a definitive root cause for the customer complaint could not be determined, however the device may have been placed under extreme pressure which caused the sheath damage and led to the crumpling in the handle, a review of the qc records did not reveal any issues which could have contributed to this complaint issue.Prior to distribution, all echo-hd-3-20-c devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl the notes section of the instructions for use, ifu0077-4, which accompanies this device instructs the user to inspect the device prior to use for any damage: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".There is no evidence to suggest that the customer did not follow the instructions for use (ifu0077-4 ).A review of the manufacturing records for echo-hd-3-20-c device of lot# c1421361 did not reveal any discrepancies that could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1421361; upon review of complaints this failure mode has not occurred previously with this lot # c1421361.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ECHOTIP PROCORE HIGH DEFINITION ULTRASOUND BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7285831
Report Number3001845648-2018-00075
Device Sequence Number1826748
Product Code FCG
UDI-Device Identifier00827002557383
UDI-Public(01)00827002557383(17)190331(10)C1216748
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55738
Device Catalogue NumberECHO-HD-3-20-C
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/21/2018
Event Location Hospital
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer12/21/2017
12/21/2017
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date03/21/2018
05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1